New York, 2018

Damaging Winds in New York, June 13, 2018

June 13, 2018 · NWS BGM · 9 events in 5 counties and zones

A strong area of low pressure moved from northern Ontario to the Saint Lawrence Valley from the day of the 13th into the evening. This low pressure system pushed a cold front into central New York which triggered severe thunderstorms which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong area of low pressure moved from northern Ontario to the Saint Lawrence Valley from the day of the 13th into the evening. This low pressure system pushed a cold front into central New York which triggered severe thunderstorms which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 1:45 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 1:45 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
245 PM EDT Wed Jun 13 2018

.SYNOPSIS...
An approaching cold front will cause thunderstorms this evening,
then high pressure will build into the region, bringing drier
conditions to NY and PA for Thursday through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
200 PM update...

SPC mesoanalysis shows 1000-1500 j/kg MLCape values pushing
across Michigan toward Lake Ontario. Low clouds have subdued
temperatures across NY and PA through mid-afternoon, but visible
satellite shows partial clearing headed our way for late-
afternoon through sunset.

Given the unimpressive convection currently observed over
Michigan, we pulled back a bit on thunderstorm coverage and
intensity through evening.

Rapid drying is forecast behind the front tonight into Thursday.
However, the proximity of the upper trough to our northeastern
forecast area suggests a chance of rain showers near the Western
Mohawk Valley tomorrow.

1015 AM update...

After beginning this morning with light precipitation and
cloudy skies, partial clearing is working across Michigan toward
NY and PA.

While full clearing is unlikely even with very dry air punching
in at the mid and high levels, MLCape values are already around
1000 j/kg over Central Michigan under partly sunny skies.
Combined with decent shear (35-40 kts from 0-6km), the supercell
composite has risen to 2 as of 13z.

Given we are on the verge of our longest days of the year, ample
time remains for the FA to destabilize. Severe thunderstorms
remain possible late in the day or early this evening.

New grids are published.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
245 pm update...
Fairly quiet weather conditions in the short term with a large upper
level ridge of high pressure building in from the west along with
the start of a very dry and warm air mass.

Temperatures Friday will be seasonal with highs topping out in the
mid 70s for most locations of central NY and ne PA. Low
dewpoints...into the upper 40s and lower 50s...will make conditions
comfortable. Clear skies Friday night/Sat morning along with light
winds will make for a cool night...temperatures falling into the
lower 50s.

On Saturday, temperatures will be warmer...into the lower 80s
with slightly higher humidity. There is some indication of a
convective complex riding ewd along the nrn periphery of the
upper ridge through the central/northern Great Lakes during the
day. If this does occur cloud cover will likely increase across
NY/PA later in the day Saturday with potentially some lingering
weak convection filling in from the west by late afternoon. At
this time model consensus keeps the precip out of the area until
at least Sunday. This pattern is very challenging given the
uncertainty with respect to where the convection will set up
along the edge of the ridge...so will need to keep an eye on how
this pattern eventually evolves.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
245 pm update...
The upper ridge starts to get suppressed during the day Sunday and
into Monday as a trough of low pressure cuts through nrn/ern Canada.
The very warm and humid air mass will likely still remain over NY/PA
Sunday and Monday with temperatures into the mid to upper 80s...and
dew points in the mid to upper 60s. An east-west oriented boundary
separating the warm/humid air to the south and the cool/dry air to
the north will be the focal point for afternoon/evening convective
development. The front will sag to the south some time Monday into
Tuesday. There continues to be quite a bit of uncertainty regarding
the timing and placement of this front...so have decided to continue
with chance pops in the forecast through Tuesday. The pattern
appears to become drier and slightly cooler later in the week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front will spread thunderstorms across the terminals this
evening. Some of the storms will produce brief MVFR conditions, gusty
winds, and hail, with the best chance for thunderstorms between
22z and 0z.

Scattered MVFR ceilings this afternoon will give way to VFR
conditions ahead of the approaching frontal system. After the
storms, rapid drying is forecast.

Thursday will be partly sunny with VFR conditions and gusty west
winds.

Outlook...

Thursday night through Sunday...Mostly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/MLJ
SHORT TERM...BJT
LONG TERM...BJT/MLJ
AVIATION...DJP
Hazardous weather outlook, Jun 13, 1:19 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
219 PM EDT Wed Jun 13 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
219 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will impact Central New York and Northeast
Pennsylvania early this evening, generally between 6 and 10 pm. Some
of these storms may become severe, with localized damaging winds and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 13, 5:27 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
627 PM EDT WED JUN 13 2018

NYZ022-132315-
Steuben NY-
627 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORM WILL AFFECT...STEUBEN COUNTY UNTIL 715 PM
EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belfast, or 15 miles northwest of Wellsville, moving east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hornell, Bath, Campbell, Urbana, Canisteo, Lindley, Wayland, Painted
Post, Addison and Woodhull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 7772 4254 7766 4257 7766 4258 7717
      4200 7705 4200 7775
TIME...MOT...LOC 2226Z 275DEG 47KT 4232 7809

MWG

The radar

The Binghamton radar (KBGM), 64 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
June 13, 6:20 PM EST
Where
Tompkins County, Lansingville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.600, -76.550

Thunderstorm winds knocked down trees and wires. A few electric poles were sheared off into a field.

Thunderstorm Wind, Schuyler

When
June 13, 6:30 PM EST
Where
Schuyler County, Hector
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
42.500, -76.870

Thunderstorm winds knocked down trees and power lines.

Thunderstorm Wind, Tompkins

When
June 13, 6:53 PM EST
Where
Tompkins County, 2.31 mi NNE of Peruville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.580, -76.350

Thunderstorm winds knocked down large tree branches and power poles.

Thunderstorm Wind, Chenango

When
June 13, 7:34 PM EST
Where
Chenango County, Greene
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.330, -75.770

Thunderstorm winds knocked down trees and power lines on County Route 3A.

Thunderstorm Wind, Tioga

When
June 13, 7:35 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.220, -76.190

Thunderstorm winds knocked down trees and power lines.

Thunderstorm Wind, Tioga

When
June 13, 7:40 PM EST
Where
Tioga County, 0.51 mi W of Candor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.230, -76.340

Thunderstorm winds knocked down trees on Route 96.

Thunderstorm Wind, Chenango

When
June 13, 7:50 PM EST
Where
Chenango County, Brisben
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.370, -75.680

Thunderstorm winds knocked down trees and power lines.

Thunderstorm Wind, Chenango

When
June 13, 7:52 PM EST
Where
Chenango County, 1.23 mi NW of East Guilford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.340, -75.420

Thunderstorm winds knocked down trees and power lines at Tall Pines Campground.

Thunderstorm Wind, Delaware

When
June 13, 8:00 PM EST
Where
Delaware County, 0.69 mi N of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.340, -75.170

Thunderstorm winds knocked down trees on Route 357 and Lawton Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768878, 768879, 768880, 768882, 768883, 768884, 768885, 768886, 768887.